Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 46, NWS Quad Cities, IA

May 12, 2000Benton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 12, 2000, 12:56 AM CDT for Benton County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2000, 12:56 AM CDT (05:56 UTC)
Expired
May 12, 2000, 1:45 AM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Benton County, IA

The radar

The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 10:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2323 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.9

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:55 PM CDT, 10 hours 1 minute earlier.

Area forecast discussion, May 11, 2:55 PM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT THU MAY 11 2000

LATEST SFC AND MSAS ANALYSIS INDICATING SFC LOW CURRENTLY PUSHING INTO
FAR WEST CENTRAL IA...FLANKED BY PRESSURE RISE/FALL COUPLETS WITH RISE
BULLSEYE OVER CENTRAL NE...AND FALLS OVER NORTHEAST IA...SHOWING WAY
OF SFC LOW PROPAGATION. VIS LOOP SHOWS STUBBORN LOW STRATOCU BEING
TRAPPED BY STRONG WAA/INVERSIONS AT H85-H7. BREAKS RAPIDLY BUILDING
ACRS FAR WESTERN CWA HOWEVER...AND TODAY/S HIGHS MAY NOT BE UNTIL
AROUND 6 PM OR SO AS SUN BREAKS OUT THIS EVENING AND WARM FRONT
SWINGS NORTH ACRS CWA WITH STRONG SOUTHWESTERLY WARMING SFC WIND BEHIND
IT. LAPS INDICATING CAPES ACRS SOUTHEAST IA AREA ALREADY PUSHING 5K
J/KG...BUT THE CIN EVEN MORE IMPRESSIVE AS STRONG WAA IN THE H85-H7
LAYER CONTINUES TO STRENGTHEN LID OVER BOILING CALDRON. SFC
BAROCLINICITY IMPRESSIVE FROM NORTHWEST INTO EAST CENTRAL IA. COOL TEMPS
IN THE 50S AND 40S ACRS THE NORTHERN PLAINS ALSO NOTED...WAITING TO
EVENTUALLY SPILL ACRS THE AREA LATE TOMORROW.

MAIN FORECAST CONCERNS THIS PACKAGE CONTINUE TO REVOLVE AROUND
IMPRESSIVE AND DYNAMIC SPRING SYSTEM AND ASSOCIATED THUNDERSTORM CHCS...
INITIATION AND SEVERE POTENTIAL...AND TEMPS.

SHORT RANGE MODELS DOING WELL AT 18Z WITH SFC LOW OVER NE/IA BORDER. SFC
LOW WILL LOOK TO PROGRESS INTO CENTRAL IA BY 00Z THIS EVENING...WITH
TRIPLE POINT NORTH OF DSM. SYSTEM THEN LOOKS TO PROGRESS TO A GENERAL
DBQ VCNTY AROUND 06Z FRI. MODELS DO HAVE SOME MINOR HANDLING
DIFFERENCES...BUT GENERAL SOLUTION HAS COLD FRONT ASSOCIATED WITH SFC
LOW LOOKING TO ENCROACH ON FAR NORTHWEST PORTIONS OF CWA BY 06Z. FRONT
THEN TEMPORARILY HANGS ACRS THE CWA FROM NORTHEAST-TO-SOUTHWEST AS LOW
PRESSURE ENERGY TRANSFER TAKES PLACE TO DEVELOPING MAIN LOW OVER
NORTHERN MN...AND ADDITIONAL WAVE DEVELOPS ON FRONT ACRS NORTHWEST MO/
NORTHEAST KS. WITH DEVELOPING COLD PUSH FROM THE NORTHWEST THAT MODELS
MAY BE UNDER-PLAYING...LIKE QUICKEST ETA WITH FROPA EAST OF CWA BY 00Z
SAT...IF NOT EVEN SOONER. COOLING NORTHWEST FLOW THEN TO TAKE OVER LATE
FRI AFTERNOON AND INTO FRI NIGHT.

TRICKY PART IS TIMING CONVECTION INITIATION TONIGHT AND ENDING FOR
TOMORROW. STRONG H7 CAP/INHIBITION LOOKS TO HOLD BY ALL THREE MODELS
THROUGH AT LEAST 06Z FRI...BEFORE ERODING ACRS THE NORTHWEST AND
NORTHERN CWA. 40-50 KT LLJ LOOKS TO KEEP HIGH THTA-E INFLUX ACRS CWA
GOING UNTIL 12Z FRI...WITH 4K+ J/KG CAPES CONTINUING TO SWEEP ACRS CWA
AS NIGHT PROGRESSES. BUOYANCY PROGGED TO RUN HIGH THRU 18Z FRI AS
WELL. THUS AIRMASS A LOADED POWDER KEG TONIGHT...WAITING FOR A TRIGGER
TO SET OFF CHANCE FOR SEVERE CONVECTIVE ACTIVITY. THIS APPEARS TO BE IN
THE FORM OF SFC FRONT AND TRIPPLE POINT ENCROACHING ON CWA TONIGHT....AS
WELL AS WEAK SHORTWAVE ADVECTING ACRS AREA. TIMING AGAIN THE QUESTION...
AS STRONG CAP AND LAGGING MID LEVEL COOLING MAY FORCE ACTIVITY NOT TO
ERUPT UNTIL LATER TONIGHT. WITH SFC SYSTEM AND SHORTWAVE/SOME COOLING
ALOFT...FEEL NORTHWEST AND NORTHERN CWA MOST AT RISK OF FIRST
ACTIVITY...BUT MAY NOT BE UNTIL AROUND 06Z. IF SOMETHING BUSTS
EARLIER...COULD BE EXPLOSIVE DEVELOPMENT EARLIER THIS EVENING ALONG AND
NORTH OF WARM FRONT OVER NORTHERN CWA. SOUTHEAST THIRD OF CWA WITH
STUBBORN CAP MAY NOT SEE A DROP TONIGHT...WITH BEST CHANCE FRI MORNING
AND MIDDAY AS SFC WAVE RIPPLES UP FROM THE SOUTHWEST ALONG FRONT...
ERODING CAP. WILL SPLIT UP ZONES FOR TIMING AND TRYING TO TREND ACTIVITY
FROM NORTHWEST TO SOUTHEAST. GUIDANCE LOWS FOR TONIGHT LOOK WAY TOO COOL
EAST OF FRONTAL BOUNDARY WITH SUCH HIGH DPTS AND SFC WINDS. FRI TEMPS
AGAIN TRICKY WITH BOUNDARY TIMING AND PRECIP PLAYING FACTORS. EAST CWA
COULD BE VERY WARM...WHILE FAVORING FASTER FRONTAL PUSH...WEST CWA COULD
HAVE HIGHS DURING LATE MORNING BEFORE DOWNWARD COOLING TREND TAKES PLACE
THROUGH THE AFTERNOON. LIKE PREVIOUS SHIFT OF ENDING PRECIP ACRS CWA
FROM WEST TO EAST FRI AFTERNOON...EXCEPT EAST 2/3'S WHERE ACTIVITY
SHOULD GO MOST OF DAY.

COOLING TREND WILL KICK IN ERNEST FRI NIGHT AND SAT. STRONG H85 CAA
BRINGS 0 C ISOTHERM TO BRL BY 00Z SUNDAY...WITH AVN HINTING AT SUB
ZERO H85 READINGS ACRS THE FAR NORTHERN CWA. EVEN COOLER FAN HIGHS FOR
SAT LOOK TOO OPTIMISTIC WITH SUCH STRONG LLVL CAA AND EVENTUAL CLOUD
COVER AND INSTABILITY SHOWERS...MID 50S MAY BE TOO WARM.

...EXTENDED...SUN-MON-TUE...
MORE EXTENDED MODELS HAVE COME AROUND MORE IN AGREEMENT WITH EARLIER
AVN AND UKMET RUNS IN ADVERTISING WEEKEND COOL DOWN BEHIND NORTHERN
VORTEX PROGRESSING TO JAMES BAY. MRF...EUROPEAN...AND CANADIAN GEM
CONTINUE WITH LARGE CANADIAN SFC HIGH ACRS THE MIDWEST OF SUN INTO
EARLY MON....PROVIDING DRY WX. MORE MODELS NOW BRING 0 C H85 ISOTHERM
INTO SOUTHERN CWA BY 12Z SUN. AFTER VERY CHILLY SUNDAY MORNING LOWS...
TEMPS LOOK LIKE THEY WILL HAVE TROUBLE RECOVERING INTO THE 60S...BUT
MID MAY INSOLATION SHOULD HELP. MODELS CONTINUE TO EJECT S/W ENERGY OUT
OF LARGE CA CUT-OFF LOW AND INDUCING ROCKIES LEE-SIDE CYCLOGENESIS OVER
FAR WEST CENTRAL PLAINS BY 12Z MON. ASSOCIATED WAA AND WARM FRONTAL
BOUNDARY STILL LOOKS TO LIFT ACRS IA ON MON WITH SHOWER/TSRA CHANCE.
EVEN WITH WAA CLOUDS AND SOME PRECIP...SOME TEMP RECOVERY TO HAPPEN ON
MON. RETURN FLOW AND WEST GULF MOISTURE TO INCREASE IN SOUTHERLY FLOW
UP MS RVR VALLEY ON TUE...AHEAD OF DEEPENING PLAINS SFC LOW. WILL KEEP
SHOWER/TSRA CHANCE GOING INTO TUE. ALTHOUGH LLVL THERMAL PARAMETERS
CONTINUE TO INCREASE IN RETURN FLOW...MORE MOIST PROFILES AND PRECIP
CHANCES MAY LEAD TO UNDER-CUTTING FMR HIGH VALUES SOMEWHAT FOR TUE.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Local storm report, May 11, 9:35 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT THU MAY 11 2000

TIME(CDT)  ...CITY LOCATION...       ST   ...EVENT/REMARKS..........
DATE(CDT)  ...COUNTY LOCATION...

0934 PM    NORTHERN BUCHANAN         IA   FLOODING
05/11/00   BUCHANAN                       3.5 INCHES OF RAIN WITH
                                          STREAMS OUT OF BANKS
                                          FROM EMERGENvCY MANAGER
Local storm report, May 11, 9:57 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 PM CDT THU MAY 11 2000

TIME(CDT)  ...CITY LOCATION...       ST   ...EVENT/REMARKS..........
DATE(CDT)  ...COUNTY LOCATION...

0945 PM    GREELEY                   IA   1.75 INCH HAIL
05/11/00   DELAWARE                       GOLFBALL HAIL
                                          FROM EMERGENCY MANAGER

0945 PM    DUNDEE                    IA   1.75 INCH HAIL
05/11/00   DELAWARE                       GOLFBALL HAIL
                                          FROM EMERGENCY MANAGER

0945 PM    1W MANCHESTER             IA   FUNNEL CLOUDS
05/11/00   DELAWARE                       FROM EMERGENCY MANAGER
Special weather statement, May 11, 10:20 PM CDT, 2 hours 36 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-MOZ009-010-120900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1020 PM CDT THU MAY 11 2000

...NEW TORNADO WATCH...

TORNADO WATCH 266 IS NOW IN EFFECT UNTIL 4 AM. THIS REPLACES
TORNADO WATCH 264 ISSUED EARLIER THIS EVENING.

COUNTIES IN THIS WATCH INCLUDE...

IN IOWA...
BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...JACKSON...
IOWA...JOHNSON...CEDAR...CLINTON...MUSCATINE...SCOTT...KEOKUK...
WASHINGTON...LOUISA...JEFFERSON...HENRY...AND VAN BUREN.

IN ILLINOIS...
JO DAVIES...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...
HENRY...AND MERCER

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR YOUR LOCAL
RADIO OR TELEVISION STATION FOR LATER STATEMENTS OR WARNINGS
CONCERNING THIS SEVERE WEATHER SITUATION.

NC
Local storm report, May 11, 10:50 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 PM CDT THU MAY 11 2000

TIME(CDT)  ...CITY LOCATION...       ST   ...EVENT/REMARKS..........
DATE(CDT)  ...COUNTY LOCATION...

1040 PM    COLESBURG                 IA   70 MPH WIND
05/11/00   DELAWARE                       ROCKED FULLY LOADED
                                          FIRE ENGINE
                                          FROM CIVIL DEFENSE
Special weather statement, May 11, 11:44 PM CDT, 1 hour 12 minutes before
IAZ040-120545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1144 PM CDT THU MAY 11 2000

...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES IN BUCHANAN
COUNTY...

AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT UNTIL
12:45 AM FOR BUCHANAN COUNTY.

SHERIFF AND OBSERVERS IN BUCHANAN COUNTY REPORT THAT AROUND 3.5
INCHES OF RAIN FELL ACROSS NORTHERN BUCHANAN COUNTY...EARLIER THIS
EVENING.

RECENT REPORTS FROM BUCHANAN COUNTY SHERIFF INDICATE THAT STREAMS...
CREEKS...AND ROAD SIDE DITCHES CONTINUE TO RUN FULL BUT ARE
BEGINNING TO RECEDE.

MOTORISTS SHOULD BE ESPECIALLY CAREFUL AT NIGHT AND AVOID
DRIVING INTO MOVING WATER OF UNKNOWN DEPTH.

NC
Special weather statement, May 12, 12:51 AM CDT, 5 minutes before
IAZ040-120650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1251 AM CDT FRI MAY 12 2000

...URBAN AND SMALL ADVISORY EXPIRED...

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BUCHANAN COUNTY HAS
EXPIRED.

REPORTS FROM THE SHERIFF DEPARTMENT INDICATE THAT WATER LEVELS IN
STREAMS...CREEKS...AND ROAD SIDE DITCHES CONTINUE TO SLOWLY FALL...
BUT REMAIN QUITE FULL.

DUE TO THE SATURATED NATURE OF THE GROUND...iANY ADDITIONAL RAINFALL
WOULD RESULT IN RENEWED FLOODING.

MOTORISTS SHOULD BE ESPECIALLY CAREFUL AT NIGHT AND AVOID
DRIVING INTO MOVING WATER OF UNKNOWN DEPTH.

NC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:31 PM CDTTornado WarningDVNBuchanan29 min
May 11, 7:58 PM CDTTornado WarningDVNBuchanan32 min
May 11, 8:30 PM CDTTornado WarningDVNBuchanan45 min
May 11, 9:06 PM CDTTornado WarningDVNDelaware39 min
May 11, 9:19 PM CDTSevere Thunderstorm WarningDVNBuchanan41 min
May 11, 9:48 PM CDTSevere Thunderstorm WarningDVNDelaware42 min
May 11, 10:42 PM CDTSevere Thunderstorm WarningDVNDubuque48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.